MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SYSTEM 4.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: HAW

BRAINLAB AG CRANIAL NAVIGATION SYSTEM 4.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: HAW
Model Number 26615-01B
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Intracranial Hemorrhage (1891)
Date of Event 09/13/2023
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for right ventriculostomy (placement of an external ventricular drain, at a depth of approx.63 mm) and left craniotomy for tumor resection (tumor with size of approx.2.91 cm3 at a depth of approx.50 mm), has been performed with the aid of the brainlab nav.Sw cranial 3.1.5 and 4.0.0 (on (b)(6), 2023).A pre-operative mri scan (with patient in supine position) was acquired the day before the surgery, to use with navigation.A trajectory for the drainage tube was pre-planned prior to the procedure on the surgery day.During the procedure the surgeon: positioned the patient in a prone orientation in a non-brainlab head holder, and attached the reference array for navigation (4-sphere array on vario arm) to the head holder performed the patient registration on the pre-operative mri by acquiring surface matching registration points with the softouch registration pointer on the patient head's skin, to match the display of the navigation to the current patient anatomy, verified the registration to navigation, and accepted the accuracy to proceed planned the ventriculostomy and craniotomy using the softouch: marked the position of the midline, sinuses and tumor on the skin, as well as the entry point of the ventriculostomy placement removed the unsterile array from the vario arm, draped the patient, placed the sterile array on the vario arm, verified the accuracy of registration at the region of interest and judged it good exposed the skull following the marks made during planning, verified the accuracy of registration at the region of interest and judged it good drilled the burr hole (14 mm) for the ventriculostomy at the planned entry point using a non-navigated non-brainlab drill incised the dura, detected a bleeding, and concluded that the transverse sinus was penetrated, and that navigation was not accurate controlled the bleeding with hemostatic agents planned another burr hole (more lateral/to the right and more rostral) using aid of navigation, and successfully placed the drainage tube into the ventricle performed the craniotomy using aid of navigation for general guidance, and resected the tumor relying mainly on anatomical landmarks according to the hospital/surgeon: the outcome of the surgery was successful as intended (drainage tube successfully placed, tumor resection performed in the intended location) however, there was a direct (or increased) risk of harm to a critical structure: the superior sagittal sinus was entered when the dura was opened, which required immediate surgical intervention to avoid/revert permanent damage to the patient.The bleeding was controlled with hemostatic agents, increasing the risk of venous thrombosis and venous infarction further, a larger incision was needed to create the second burr hole, and the first burr hole required a burr hole cover to be screwed into the patient's skull there was no actual harm to the patient due to this issue (also not due to the prolongation of surgery/anesthesia time by 5 minutes) there were no further medical/surgical remedial actions necessary, done or planned for this patient as a result of this issue, nor was a prolongation of hospitalization required.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since surgical cuts were performed at a different location in the brain than anticipated, with the brainlab device involved, and according to the surgeon: the outcome of the surgery was successful as intended (drainage tube successfully placed, tumor resection performed in the intended location) however, there was a direct (or increased) risk of harm to a critical structure: the superior sagittal sinus was entered when the dura was opened, which required immediate surgical intervention to avoid/revert permanent damage to the patient.The bleeding was controlled with hemostatic agents, increasing the risk of venous thrombosis and venous infarction further, a larger incision was needed to create the second burr hole, and the first burr hole required a burr hole cover to be screwed into the patient's skull there was no actual harm to the patient due to this issue (also not due to the prolongation of surgery/anesthesia time by 5 minutes) there were no further medical/surgical remedial actions necessary, done or planned for this patient as a result of this issue, nor was a prolongation of hospitalization required h6: according to the results of the brainlab technical investigation and the information provided by the hospital, it can be concluded that the root cause for the deviated burr hole (by 13.6 mm to the left and 20.4 mm in caudal direction) is: a combination of a non-recommended scan (skin shift due to hardware worn by patient during scan, and patient position different during scan and procedure) and a suboptimal point acquisition for the patient anatomy registration to the navigation performed by the user, not following brainlab requirements (e.G., point acquisition outside of bony/distinguished landmarks, and in areas with skin shift, in this case the inion).This caused the navigation software to not find an as accurate match in the region of interest as desired for this specific procedure in between the preoperative image dataset and the actual patient anatomy.Apparently, the resulting deviation between the actual anatomy location during the surgery and the registered pre-operative patient image scan displayed by the navigation was not recognized by the user with the required thorough verification of the registration accuracy, nor with the necessary continued verification of navigation accuracy after draping, and throughout the procedure before applying significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.B5, d1: although two versions of the brainlab nav.Sw cranial had been used during this surgery, the suspect medical device according to the identified cause is the cranial navigation system 4.0.

Brand Name
CRANIAL NAVIGATION SYSTEM 4.0
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: HAW
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
andrea miller
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key17893522
Report Number8043933-2023-00064
Device Sequence Number11642330
Product Code HAW
UDI-Device Identifier04056481141356
UDI-Public04056481141356
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number26615-01B
Device Catalogue Number26674A
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/13/2023
Initial Report FDA Received Date10/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/01/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown